A video has recently gone viral on Facebook, of Australian man Jordy Hurdes speaking into the camera warning against the dangers of ecstasy use. He suffers from a severe tremor and has difficulty speaking. He says that the doctors who treated him can't believe he's still alive.

Any story of someone suffering a bad reaction to taking drugs is heartbreaking, but it's particularly tragic to see the results in such a personal and direct way. However, despite all the attention the video has received on social media, and larger media outlets thereafter, it conveys very little solid information. I don't mean to minimize his suffering, or the tragic nature of his situation, but it's important to realize that there are some unknowns that would need to be addressed before drawing any conclusions from his video.

First, we don't know how much he took. Barring rare allergic reactions, it's difficult to find examples of severe reactions to "normal" recreational doses (~100mg) to pure MDMA. A sufficient dose of any over the counter drug can result in severe health consequences, yet at the appropriate dose these drugs are rarely harmful. In truth, a sufficient dose of any substance, including water, can result in harm. So without knowing exactly how much he took, we can't know if this was actually a reaction to reasonable dose.

Second, we don't know if what he took was actually pure MDMA. With the incredible proliferation of novel compounds intended to circumvent the legal prohibition of MDMA, there are perhaps hundreds of different chemicals that are sold as "ecstasy" around the world. Many of these have a similar effect on the user, and are difficult to distinguish from MDMA, but may bring a host of unknown potential dangers. This is one of the most tragic consequences of the drug war, as it exposes users to completely unnecessary dangers by replacing relatively safe compounds like MDMA and LSD with deadly ones such as PMMA and 25i-NBOMe.

Third, we don't know if he only took MDMA, or if he had other drugs in his system. While pure MDMA has surprisingly good record of safety, mixing it with other drugs (legal or illegal) can have unexpected consequences. One of the most well known contraindications with MDMA is any MAOI (monoamine oxidase inhibitor), which includes a number of commonly prescribed anti-depressant medications. Combining MDMA (or many other stimulants) with MAOIs can result in serotonin syndrome, which is a potentially fatal condition occurring when there is an excessive accumulation of serotonin in the body.

There are have been a number of cases where users took PMMA thinking it was MDMA, then took actual MDMA, and the synergistic effect resulting from PMMA's MAOI effects combined with the effects of real MDMA caused serotonin syndrome resulting in death. Speaking to Thump on condition of anonymity, a doctor from Charité Campus Mitte in Berlin said of Hurdes' case: "Yes, there is a possibility of tremors when it comes to serotonin syndrome. But these symptoms described don't sound like Ecstasy to me. There are so many substances out there, some of them we don't even know yet. But yes, it's possible that these symptoms you describe are a result of drug consumption."

Finally, we don't know if he had any preexisting medical conditions which may have predisposed him to this reaction, nor do we know the circumstances under which he took the drugs. Overheating, dehydration, and a host of other factors can contribute to adverse drug reactions.

All of these unknowns and potential complicating factors make drawing conclusions from his video not only unproductive, but foolish. And as is the case with nearly every bad reaction or death involving (possible)MDMA, common sense harm reduction measures would have minimized or eliminated the risk factors. Prohibition, and the zero-tolerance, abstinence only approach to drug use that it fosters do not work. They put users at greater risk, funnel billions of dollars annually into the pockets of organized crime, and do not stop use.

We spoke with Mitchell Gomez, Nation Outreach Director for DanceSafe, and he had this to say:

"Although this testimony is obviously heartbreaking, there is a good reason that the plural of 'anecdote' isn't 'data'. These symptoms, while disturbing to see, are not indicative of what is normally seen with even long term, heavy MDMA use. There are literally dozens of research chemicals being sold as 'ecstasy' or 'molly', with entirely unknown side-effects. Which stresses, once again, why if you are going to consume recreational drugs you should always reagent test them first."

DanceSafe is a non-profit public health organization dedicated to educating the dance music community regarding drug use, and facilitating drug testing and other lifesaving harm reduction measures at nightlight events.


We are thrilled to report that Jordy has made a full recovery!

Image: DEA.gov

Follow EDM.com:

About the Author

Chris Cox

Join The Conversation